Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Albany, NY

July 23, 2004Ulster County, New York

NWS Albany, NY issued this flash flood warning at Jul 23, 2004, 12:30 PM EDT for Ulster County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 12:30 PM EDT (16:30 UTC)
Expired
Jul 23, 2004, 2:30 PM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Ulster County, NY

The radar

The Albany radar (KENX), 75 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 231634
FFWALY
NYC111-231830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1230 PM EDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ULSTER COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 230 PM EDT

* AT 1225 PM EDT...THE PUBLIC REPORTED FLOODING FROM HEAVY
  RAINS RECEIVED TODAY ALONG THE MALTBY HOLLOW BROOK. RAINFALL
  AMOUNTS OF 4 TO 5 INCHES HAVE BEEN REPORTED NEAR WEST SHOKAN.
  ADDITIONAL RAINFALL OF UP TO ANOTHER INCH IS EXPECTED EARLY
  THIS AFTERNOON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER 
GROUND. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO 
STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY 
RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4198 7468 4187 7447 4175 7451 4194 7400
      4211 7419 4213 7436

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:10 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 23, 11:10 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1110 AM EDT FRI JUL 23 2004

.SYNOPSIS...A COLD FRONT OVER WESTERN NEW YORK STATE WILL PUSH
GRADUALLY EAST ACROSS THE REGION THIS AFTERNOON AND EVENING INTO
A VERY MOIST AIRMASS.
&&

.SHORT TERM (TODAY)...
UPDATED THE FORECAST TO DOWN PLAY THUNDERSTORM THREAT. CLOUDS COVER
WILL HOLD TEMPERATURES DOWN. 12Z KALB SOUNDING HAS A TRIGGER TEMP
82 DEGREES AND WE SHOULD NOT GET QUITE THAT WARM. ALSO HAVE AN
INVERSION AT 700 MB. RUNNING WITH SHOWERS LIKELY AND ISOLATED
THUNDERSTORMS. HAVE BEEN GETTING THE OCCASIONAL LIGHTNING STRIKES
THIS AM.

HEAVY RAINS ARE EXPECTED AS AIRMASS VERY MOIST WITH HIGH
PRECIPITABLE WATER...12Z KALB 1.88 INCHES. FLASH FLOOD GUIDANCE
NUMBERS ARE HIGH. AS LONG AS STORMS ARE MOVING SHOULD NOT HAVE
WIDESPREAD PROBLEMS. WILL HAVE TO WATCH SMALL STREAM AND CREEKS THAT
RESPONSE QUICKLY WHERE HEAVY RAINS OCCUR. LARGER RIVERS WILL HAVE
RISES.
&&

.AVIATION...MVFR CONDITIONS ACROSS REGION THROUGH THIS AFTERNOON
INTO TONIGHT AS COLD FRONT PRESSES THROUGH TRIGGERING SHOWERS. IFR
CONDITIONS WILL OCCUR WITH HEAVY SHOWERS. CLOUD HEIGHTS WILL RISE
TO VFR OVERNIGHT AS DRIER AIR BEGIN TO MOVE INTO REGION ACROSS
NORTHWESTERN PORTION OF FORECAST AREA. CONDITIONS WILL BE WORST
ACROSS SOUTHEASTERN NEW YORK INTO SOUTHERN NEW ENGLAND WITH FRONT
AND SHOWERS LINGERING INTO SATURDAY.
&&

.HYDRO...CONVECTION WITH LOCALLY TORRENTIAL DOWNPOURS WILL OCCUR
TODAY. HEAVY RAINS SHOULD BE CONFINED TO RATHER SMALL AREAS AND
FLOODING IS ONLY LIKELY TO OCCUR WHERE DOWNPOURS OCCUR. SMALL
STREAMS WILL EXPERIENCE SHARP RISES FROM THE STORMS AND SOME MINOR
FLOODING MAY BE POSSIBLE. LARGER RIVERS SHOULD NOT HAVE MUCH IMPACT.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE
VT...NONE
MA...NONE
CT...NONE
&&
Hazardous weather outlook, Jul 23, 4:00 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
400 AM EDT FRI JUL 23 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.